MAUDE Adverse Event Report: ARTHREX, INC. DRILL SAW SPORTS 400; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

ARTHREX, INC. DRILL SAW SPORTS 400; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number DRILL SAW SPORTS 400
Health Effect - Clinical Codes Unspecified Infection (1930); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported during a foot procedure the ar-400 drill was shredding k-wire.The k-wire was replaced but the same event occurred.The shredding of the k-wire caused debris inside the wound.The doctor removed as much debris as he could.The drill was replaced and the case was completed without further issues.After a week postop the patient developed an infection.Follow up dos (b)(6): infection was found (b)(6) and there are x-rays.An ar-400pd (pin drive attachment) was being used with the drill.Additional information obtained 05/13/2020: the patient's original procedure was a fracture, open, foot metatarsal, left.The facility has confirmed that there were no remnants from the drill itself in the patient.Only k-wire remnants remained in the patient.The same drill had been used in prior cases but the drill was taken out of service immediately following this incident.The facility reporter provided part number information for the k-wire used during the patient's procedure.The part number info provided is as follows: part #1600-1654, lot#0418323390 k-wire 1.4mm(0.054") x 152mm (6") this part number is another manufacturer's product (microaire).Additional information obtained 05/13/20: the facility has provided additional information that not one but two different manufacturer's k-wire (microaire and mckesson) shredded while using the arthrex ar-400 drill.The facility has indicated that they feel the drill is the issue causing the shredding since it occurred with more than one manufacturer's (non-arthrex) k-wires.
 
Additional Manufacturer Narrative
Complaint not confirmed.The returned ar-400 drill was assembled with a known good battery (ar-400ub), pin driver attachment (ar-400pd), and k-wire; since, the original battery, driver attachment, k wire involved in the case were not returned for evaluation.The device was then tested and evaluated under normal use conditions to see if the issue(s) reported could be reproduced.The drill function as intended.The cause is undetermined.

Brand Name
DRILL SAW SPORTS 400
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key10108902
Report Number1220246-2020-01867
Device Sequence Number16995824
Product Code HWE
UDI-Device Identifier00888867223318
UDI-Public00888867223318
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberDRILL SAW SPORTS 400
Device Catalogue NumberAR-400
Device Lot Number10163945
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer05/13/2020
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date07/28/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;